Utah, 2003

Drought in Utah, January 1 to 31, 2003

January 1 to 31, 2003 · NWS GJT · 7 events in 7 counties and zones

January consisted of below normal precipitation and above normal temperatures across much of extreme eastern Utah. This offered no relief to this drought stricken area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

January consisted of below normal precipitation and above normal temperatures across much of extreme eastern Utah. This offered no relief to this drought stricken area. For a continuation on this drought situation, see the February 2003 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 2:13 PM MST, 9 hours 47 minutes earlier.

Area forecast discussion, Dec 31, 2:13 PM MST, 9 hours 47 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 PM MST TUE DEC 31 2002

...UPDATED EARLIER TO ADD CO ZONE 2 TO WINTER WEATHER ADVY...

ENERGETIC SHORTWAVE TROUGH MOVING THROUGH GREAT BASIN...WITH MINOR
VORT MAXES OUT AHEAD OF IT CUTTING ACROSS NE UT AND NW CO. CRAIG
RECIEVED TWO INCHES OF SNOW ALREADY AND ISSUED WNTR WX ADVY FOR THIS
AFTN THROUGH TONIGHT FOR CO ZN 2. WINTER WX ADVY CONTINUES FOR NRN
AND CNTRL CO MTN TONIGHT.

SATELLITE EXTRAPOLATION SHOWS SHORTRANGE MODEL TIMING SHOULD WORK.
BEST UPWARD MOTION...MOISTURE...OTHER DYNAMICS MOVE THROUGH THE
AREA STARTING JUST AFTER 00Z WITH THE DYNAMIC SUPPORT WANING AFTER
ABOUT 06-08Z. NW FLOW ALOFT WITH ERODING MOISTURE CONTINUES THROUGH
THE REST OF THE LATE NIGHT AND INTO WED. HIGH PRESSURE TO MOVE IN
WED AFTERNOON WITH DRY CONDITIONS LATE WED NGT THROUGH THU. HAVE
DECREASED THE POPS SUBSTANTIALLY WED AND WED EVNG TO SHOW THIS.

A VERY WEAK DISTURBANCE MOVES THROUGH THE RIDGE THU AFTN BUT DO NOT
BLV THERE WILL BE ENUF MOISTURE FOR PCPN. A STRONGER SHORTWAVE TROF
WEAKENS THE RIDGE FRI AFTN AND EVNG. STILL ONLY LOW LVL PERCENTAGE
POPS IN THE FORECAST FOR MTNS AND NRN HALF OF CWA DUE TO MINOR
DYNAMIC SUPPORT AND NOT MUCH MOISTURE.  CJC

EXTENDED...SATURDAY THROUGH TUESDAY...
FAIRLY GOOD AGREEMENT BETWEEN MODELS WITH SOLUTIONS CONVERGING
AFTER SAT AS COMPARED WITH YESTERDAYS RUNS.  MRF INDICATING LESS
AMPLIFICATION THROUGH SUN.  FLAT RIDGE BUILDS TO THE WEST ON
SAT WITH NORTHWEST FLOW OVER THE AREA.  WITH TODAYS LESS
AMPLIFIED SOLUTION THIS FLOW IS NOT AS FAVORABLE AND THE SHORTWAVE
MOVING ACROSS THE NORTH IS FARTHER EAST BY THE TIME IT DIPS
SOUTHWARD.  THIS POINTS TO LESS ACTIVITY ON SAT SO WILL DECREASE
POPS A BIT.  POPS ARE ALREADY FAIRLY LOW SO WILL JUST TWEAK A
LITTLE...MAINLY FOR LESS AREAL COVERAGE.  MRF IS THE ONLY MODEL TO
INDICATE A SHORTWAVE DIGGING EAST OF THE ROCKIES ON SUN THAT COULD
GIVE US A BETTER CHANCE IN THE NORTH...SO WILL NOT CHANGE THE
FORECAST AT THIS TIME. FORECAST LOOKS GOOD FOR REMAINDER OF THE
PERIOD AS A STRONG RIDGE BUILDS OVER THE WEST ON MON. DRY CONDITIONS
CONTINUE THROUGH TUE. HEFFERNAN

.GJT...WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 2/4/5/9/10/12/13.
Hazardous weather outlook, Dec 31, 5:55 AM MST, 18 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SNOW AND WIND ACROSS MOST OF THE EASTERN UTAH AND WESTERN
COLORADO MOUNTAINS THIS AFTERNOON AND TONIGHT...AS A FAST-MOVING
PACIFIC STORM RACES THROUGH THE REGION. HEAVIEST SNOW ACCUMULATIONS
WILL OCCUR THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL CREATE
HAZARDOUS DRIVING CONDITIONS ESPECIALLY TONIGHT IN THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO. REFER TO THE WINTER WEATHER
ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338261, 5338262, 5338263, 5338264, 5338265, 5338266, 5338267.